Alert archive / Nevada / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 17, NWS Elko, NV

September 30, 2011Humboldt County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Sep 30, 2011, 6:56 PM PDT for Humboldt County, Nevada. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2011, 6:56 PM PDT (01:56 UTC)
Expired
Sep 30, 2011, 7:11 PM PDT
In force
15 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Humboldt County, NV

The radar

The Elko radar (KLRX), 103 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2011-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2011-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2960 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS55 KLKN 010156
SVRLKN
NVC013-010230-
/O.NEW.KLKN.SV.W.0017.111001T0156Z-111001T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
656 PM PDT FRI SEP 30 2011

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL HUMBOLDT COUNTY IN NORTHWEST NEVADA...
  THIS INCLUDES THE CITY OF WINNEMUCCA...

* UNTIL 730 PM PDT

* AT 649 PM PDT...AUTOMATED WEATHER OBSERVING EQUIPMENT REPORTED A   
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN      
  EXCESS OF 65 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF           
  WINNEMUCCA...AND MOVING NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINNEMUCCA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4127 11812 4130 11768 4086 11773 4085 11799
TIME...MOT...LOC 0155Z 177DEG 30KT 4101 11788

$$

RCM
1 follow-up statement
207 
WWUS55 KLKN 010211
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
711 PM PDT FRI SEP 30 2011

NVC013-010221-
/O.CAN.KLKN.SV.W.0017.000000T0000Z-111001T0230Z/
HUMBOLDT NV-
711 PM PDT FRI SEP 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HUMBOLDT COUNTY
IS CANCELLED...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NOT 
LIKELY TO BE PRODUCING SEVERE WEATHER ANY LONGER. 

* LOCATIONS IMPACTED INCLUDE...
  WINNEMUCCA...

&&

LAT...LON 4127 11812 4130 11768 4086 11773 4085 11799
TIME...MOT...LOC 0211Z 177DEG 30KT 4114 11790

$$

RCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 5:47 PM PDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 30, 5:47 PM PDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
547 PM PDT FRI SEP 30 2011

.SYNOPSIS...HIGH PRESSURE WILL START TO MOVE EASTWARD AS A SYSTEM
MOVES INTO THE PACIFIC NORTHWEST. ISOLATED THUNDERSTORMS POSSIBLE
TONIGHT AND THIS WEEKEND. A MAJOR CHANGE IN PATTERN IS EXPECTED
NEXT WEEK...AS A STRONG COLD FRONT TERMINATES SUMMER FOR NORTHERN
NEVADA.

&&

.UPDATE...LATEST RADAR DATA DEPICTS MULTIPLE CELLS OVER THE LKN
CWA...HAVE UPDATE POPS...WX...SKY...AND LAL GRIDS FOR 00Z TO 06Z...
AS WEAK SHORT WAVE PUSHES ACROSS THE REGION.

&&

.PREV DISCUSSION... /ISSUED AT 417 PM /

SYNOPSIS...HIGH PRESSURE WILL START TO MOVE EASTWARD AS A SYSTEM
MOVES INTO THE PACIFIC NORTHWEST. ISOLATED THUNDERSTORMS POSSIBLE
THIS WEEKEND. A MAJOR CHANGE IN PATTERN IS EXPECTED NEXT
WEEK...AS A STRONG COLD FRONT TERMINATES SUMMER FOR NORTHERN
NEVADA.

SHORT TERM...TONIGHT THROUGH SUNDAY. THE LONGWAVE PATTERN
FEATURES AN UNSEASONABLY HIGH RIDGE OVER THE LKN CWA WITH 500MB
HEIGHTS ABOVE 582 DAM. A DEEP TROF WILL MOVE INTO THE PACIFIC
NORTHWEST THIS WEEKEND...MOVING THE UPPER LEVEL HIGH THAT IS
CURRENTLY OVER UTAH INTO NEW MEXICO. HEIGHTS WILL ONLY GET
REDUCED SLIGHTLY THIS FORECAST PERIOD WITH THE 582 DAM EXTENDING FROM
JACKPOT TO TONOPAH WHICH IS WARM RELATIVE TO THE TIME OF YEAR. SO
FAR TODAY...THE HIGH AT THE ELKO AIRPORT WAS 90F AND THE ALL TIME
RECORD FOR THIS DATE IS 91F. AT WMC...THE RECORD HIGH FOR TODAY IS
95F AND TODAY AT WMC IT HAS ALREADY REACHED 92F. THIS FORECAST
PERIOD...PWATS WILL RANGE BETWEEN .40 TO .65 OF AN INCH. ISOLATED
CONVECTION AREADY OBSERVED FROM NORTHERN NYE TO SOUTHERN ELKO
TODAY AND MORE THUNDERSTORMS EXPECTED TOMORROW AND SUNDAY.

LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. ACTIVE PATTERN STILL
EXPECTED TO DEVELOP IN THE LONG TERM. GFS AND ECMWF ARE RELATIVELY
SIMILAR IN THEIR DEPICTION OF THE SYSTEMS...WITH THE MAIN DIFFERENCE
BEING ONE OF TIMING. GFS IS FASTER WHILE THE EC SLOWER AND DEEPER.
A BROAD SOUTHWESTERLY FLOW AHEAD OF THE TROF OFF THE WEST COAST
SUNDAY NIGHT AND MONDAY. AIRMASS UNSTABLE EASTERN NV FOR ISOLATED
TSTMS MONDAY AFTN. LATEST EC SPLITTING THE FIRST WAVE OF ENERGY
SOUTH INTO SOUTHERN CA BY TUESDAY MORNING WHILE GFS BRINGS A WEAK
COLD FRONT INTO WESTERN NV. EC SOLUTION HAS WRAP AROUND MOISTURE
MOVING INTO CENTRAL NV TUESDAY AFTN. WILL KEEP TO THE GFS SOLUTION
KEEPING SHOWERS MAINLY OVER NORTHERN NV. WITH EC SOLUTION...PRECIP
DOES NOT MAKE IT INTO THE CWA UNTIL LATE WEDNESDAY AFTN WHILE GFS
ACROSS MOST OF THE CWA. HAVE MADE KEPT SHOWERS ACROSS MOST OF THE
AREA WEDNESDAY...BUT ATTM A BLEND OF BOTH MODELS MAY BE BETTER
SOLUTION.

THE MAJOR FEATURE IN THE LONG TERM CONTINUES TO BE THE TROUGH ON
WEDNESDAY AND THURSDAY. THE GFS HAS BEEN PRETTY CONSISTENT WITH THIS
SYSTEM...KEEPING THE TROUGH OPEN AND FAIRLY PROGRESSIVE. THE ECMWF
ON THE OTHER HAND HAS BEEN FLIP FLOPPING BETWEEN A CLOSED LOW AND
OPEN TROUGH...AND ALSO VARYING ON SPEED AND HOW FAR SOUTH THE
FEATURE WILL DIG. INTERESTINGLY...A COUPLE GEFS MEMBERS ALSO SHOW
THE LOW CLOSING OFF. WHILE CONFIDENCE IN THE SPECIFICS IS STILL
LOW...PRECIPITATION IS LIKELY...AND AS COLD AIR SURGES IN THE SNOW
LEVELS WILL DROP BRINGING SNOW TO THE MOUNTAINS AND POSSIBLY SOME
HIGHER VALLEYS. THE GFS SHOWS THINGS DRYING OUT BY FRIDAY
AFTERNOON...WHILE THE ECMWF IS ABOUT 24 HOURS SLOWER. WITH COLD
SURGE OF AIR...EXPECTING BELOW NORMAL TEMPS BY THE END OF THE PERIOD.

AVIATION...AN APPROACHING WEATHER SYSTEM WILL RESULT IN ISOLATED
TSTMS ACROSS WHITE PINE AND NE ELKO COUNTY EARLY THIS EVENING. TSTMS
WILL DEVELOP ACROSS CENTRAL NV AND PORTION OF NE ELKO COUNTY FRIDAY
AFTERNOON. WINDS WILL INCREASE FROM THE SOUTH ON FRIDAY...WITH GUSTS
POSSIBLY REACHING NEAR 30 KNOTS AT KTPH AND KELY. OTHERWISE...VFR
CIGS AND VIS THROUGH THE NEXT 24 HOURS.

FIRE WEATHER...A WEAK SYSTEM WILL BRING UNSETTLED WEATHER TO
PORTIONS OF NORTHERN AND CENTRAL NEVADA THIS WEEKEND. A STRONG FRONT
WILL PUSH ACROSS THE FIRE WEATHER ZONES NEXT WEEK. EXPECTING
STRONG WINDS...WIDESPREAD PRECIPITATION AND A SHARP DROP IN
TEMPERATURE. THIS SYSTEM WILL END SUMMER ACROSS NORTHERN NEVADA.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

97/94
Hazardous weather outlook, Sep 30, 5:50 PM PDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
550 PM PDT FRI SEP 30 2011

NVZ013-030>037-020100-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
550 PM PDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER NORTHERN NEVADA AND
WILL CONTUNUE INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SERIES OF STORM SYSTEMS WILL IMPACT THE GREAT BASIN THIS
WEEKEND THROUGH NEXT WEEK.

SATURDAY AND SUNDAY AFTERNOON...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED MAINLY ACROSS WHITE PINE AND EASTERN
ELKO COUNTIES AS A WEAK SYSTEM MOVES THROUGH.

MONDAY AND TUESDAY...A STRONGER SYSTEM WILL MOVE THROUGH BRINGING
WINDY CONDITIONS TO THE REGION BOTH MONDAY AND TUESDAY
AFTERNOONS...ALONG WITH A COOLING TREND AND ADDITIONAL SHOWERS.

WEDNESDAY...AN EVEN STRONGER SYSTEM WILL IMPACT THE GREAT
BASIN...BRINGING MUCH COOLER TEMPERATURES AND PRECIPITATION.

ANYONE PLANNING OUTDOOR ACTIVITIES NEXT WEEK SHOULD PREPARE FOR
MUCH COOLER AND WETTER WEATHER THAN WE HAVE HAD FOR THE PAST
SEVERAL WEEKS. THOSE WITH PLANS IN THE MOUNTAINS...SUCH AS HUNTERS
AND HIKERS...SHOULD MONITOR THE FORECAST CLOSELY AS SNOW
ACCUMULATIONS AT HIGHER ELEVATIONS ARE POSSIBLE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

Nearby

Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.